How children overdose on over-the-counter drugs

Doctor warns against self-prescribing, mixing medications

HOUSTON - Using over-the-counter medications with children can be tricky, but doing so while battling the sniffles and sneezes of allergy season can be fatal.

Two days before Valentine's Day, Kimber Brown was fighting a nasty bug. Her grandmother gave her a couple of over-the-counter medications. The 5-year-old died the next morning.

Dr. Chris Barnett, a compounding pharmacist, said mixing OTC medications to treat multiple symptoms can be complicated.

"It is just a reminder that it is important to be diligent about checking your medications and make sure you know exactly what you are giving and when. Combination products can be much easier and simpler, but you may be getting more than you bargained for and you may be doubling up on ingredients," said Dr. Barnett.

Brown's autopsy showed she had two times the limit of dextromethorphan, which is found in cough syrups, in her system.

The girl also had a high level of the drug cetirizine, which is an antihistamine found in the allergy medication Zyrtec. The coroner found it was the mixing of the two drugs that killed her.

"It is heart breaking because you can see it so easily happening to yourself. Moms, fathers, parents, we want to fix it. We want the kids to feel better and I would say right around 4 in the morning, we also want to get some sleep," Lisa Carey, a mother of four, said.

Carey is a Houston mother whose children range in ages from 5 to 23-years-old. Carey said she can understand how night-time desperation leads to grabbing whatever might work.

"Sometimes, we are willing to try anything. We will look at the label and say, 'Well maybe this will work,' or maybe this will finally give them some relief," Carey said.

Carey writes the Money Saving Parent blog. She said it is easy to see how a tight family budget can leave some parents playing doctor with symptoms that seem manageable.

"You may not have that $189 for an doctor's office visit, so you do look at what can I do in the house and what can I use over-the counter," Carey said.

What to avoid

Barnett warns parents to remember the situation can be about more than what the child has taken in that one moment. If the child is being treated for allergies, asthma or even eczema, those medications can cause a doubling up effect.

"If children have medications they take every day, whether it is prescription or over-the-counter, those have a potential to interact with those short-term drugs you are using to treat symptoms from a cold or the flu," Barnett said.

Another common mistake that can lead to accidentally overdosing a child is using a household spoon as a measuring device. In this case, not all teaspoons are equal.

"A teaspoon out of your drawer is not a teaspoon medically speaking, so you should always use the dosing equipment that comes with the medication," Barnett said.

When it comes to a nasty cough, Barnett said that sometimes the best thing to do is not reach for the medicine.

"A rattling cough indicates that there is congestion that the body can get rid of and coughing it up is the bodies natural reaction to try to get rid of stuff in the chest. In this case, it might be better to switch to something like an expectorant," Barnett said.

Barnett said a dry cough is a better time to look at using a suppressant.

Carey, who has a 5-year-old of her own named Grace, said the whole story will make her think twice about grabbing the cough syrups and other over-the-counter medicines, and instead go for a more home grown approach first.

"Honestly, Vick's on their feet with a sock overtop of it, a warm shower, or some warm green tea can help with symptoms, too. If we could reach for those first instead of a cough medicine, then we might be getting just the effects that we want without the harmful effects we don't," Carey said.

Barnett suggested parents using over-the-counter medications should keep a chart of when each is given and resist the urge to give more of the drug too soon.

Barnett said using medication at the recommended intervals prevents the aches and pains and even the dangers of side effects that come with getting too much of the drug too soon.

Copyright 2012 by Click2Houston.com. All rights reserved. This material may not be published, broadcast, rewritten or redistributed.